Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS St. Louis, MO

May 30, 2019Lewis County, Marion County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 30, 2019, 7:38 PM CDT for Lewis County, Marion County, Missouri. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2019, 7:38 PM CDT (00:38 UTC)
Expired
May 31, 2019, 2:34 PM CDT
In force
19 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS53 KLSX 310038
FFWLSX
MOC111-127-010030-
/O.NEW.KLSX.FF.W.0014.190531T0038Z-190601T0030Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
738 PM CDT Thu May 30 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  North central Marion County in northeastern Missouri...
  Southeastern Lewis County in northeastern Missouri...

* Until 730 PM CDT Friday.

* At 735 PM CDT, emergency management reported flooding along the 
  Durgens Creek in Lewis County.  Water is expected to flow south 
  into West Quincy.  West Quincy is being evacuated.

* Locations impacted include...
  West Quincy

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4001 9148 3999 9147 3995 9144 3993 9142
      3991 9142 3988 9145 3988 9150 3994 9158
      4001 9163

$$

Britt
3 follow-up statements
517 
WGUS73 KLSX 310253
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
953 PM CDT Thu May 30 2019

MOC111-127-010030-
/O.CON.KLSX.FF.W.0014.000000T0000Z-190601T0030Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION MO-LEWIS MO-
953 PM CDT Thu May 30 2019

...A FLASH FLOOD WARNING FOR A LEVEE FAILURE REMAINS IN EFFECT UNTIL
730 PM CDT FRIDAY FOR NORTH CENTRAL MARION AND SOUTHEASTERN LEWIS
COUNTIES...

At 947 PM CDT, emergency management reported a levee on the Durgens 
Creek in Lewis Creek will likely fail.  Once it fails, water is 
expected flow south into West Quincy.  West Quincy is being 
evacuated.  

Locations impacted include...
West Quincy

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4001 9148 3999 9147 3995 9144 3993 9142
      3991 9142 3988 9145 3988 9150 3994 9158
      4001 9163

$$

Britt
948 
WGUS73 KLSX 310915
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
415 AM CDT Fri May 31 2019

MOC111-127-010030-
/O.CON.KLSX.FF.W.0014.000000T0000Z-190601T0030Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MO-Lewis MO-
415 AM CDT Fri May 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FRIDAY
FOR NORTH CENTRAL MARION AND SOUTHEASTERN LEWIS COUNTIES...

At 413 AM CDT, emergency management reported that a levee on the 
Durgens Creek in Lewis County has the potential to fail.  If it does 
fail, water will quickly flow south into West Quincy.  West Quincy 
has been evacuated. 

Some locations that will experience flooding include...
Taylor
West Quincy

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4001 9148 3999 9147 3995 9144 3993 9142
      3991 9142 3988 9145 3988 9150 3994 9158
      4001 9163

$$

Sally
863 
WGUS73 KLSX 311934
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
234 PM CDT Fri May 31 2019

MOC111-127-311941-
/O.CAN.KLSX.FF.W.0014.000000T0000Z-190601T0030Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MO-Lewis MO-
234 PM CDT Fri May 31 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL MARION AND SOUTHEASTERN
LEWIS COUNTIES IS CANCELLED...

Emergency management has reported that failure of the levee on 
Durgens Creek in Lewis County is not currently anticipated. 
Therefore, the Flash Flood Warning will be canceled but replaced 
with a Flash Flood Watch as levee failure is still possible as the 
Mississippi River continues to rise.

LAT...LON 4001 9148 3999 9147 3995 9144 3993 9142
      3991 9142 3988 9145 3988 9150 3994 9158
      4001 9163

$$

Tilly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:27 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 30, 6:27 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
627 PM CDT Thu May 30 2019

.SHORT TERM...  (Through Late Friday Night)
Issued at 248 PM CDT Thu May 30 2019

Relatively quiet weather through this period. Upper low still
forecast to drop south into the area through tonight. Isolated to
scattered showers have developed across northern MO into IA. These
showers are expected to persist into tonight, although should
gradually diminish and become focused under the upper low.
Otherwise, Fri should remain dry.

Trended slightly warmer for tonight with at least some wind and
cloud cover lingering through tonight. Also trended somewhat
warmer on Fri with ample insolation.

Tilly

.LONG TERM...  (Saturday through Next Thursday)
Issued at 248 PM CDT Thu May 30 2019

Not a lot of changes in the extended period. Upper low currently
over northern Canada is progd to drop south with an associated
cold front. This front will be the focus of additional
thunderstorms Sat. Currently appears multicell clusters will be
possible again with 2500-3000 J/kg MLCAPE and 30-45 kts of deep
layer shear available. Some uncertainty exists regarding storm
coverage at this time, although isolated severe storms do appear
possible.

Surface ridge builds into the region, leaving Sun and Mon dry and
cooler. As the surface ridge builds east, chances for precip
return to the area on Tues. With the upper level pattern becoming
more zonal, the region should be seeing a more active pattern once
again. However, with the more zonal flow, the timing of individual
waves of precip becomes less certain as well. Have kept PoPs in
the chance range, albeit high chance, for now. With heights
rising, temps will trend warmer through the end of the week, but
still remaining seasonably cool.

Tilly

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 623 PM CDT Thu May 30 2019

Scattered showers are expected to dissipate this evening across
central and northeast Missouri as well as west central Illinois.
This shower may affect KUIN and KCOU and may cause a brief
reduction in visibility to MVFR. Otherwise mainly dry and VFR
conditions are expected through the period.

SPECIFICS FOR KSTL:

Mainly dry and VFR conditions are expected through the period.
Scattered showers to the northwest of the terminal are expected to
dissipate before reaching the KSTL.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 30, 4:00 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
400 PM CDT Thu May 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
400 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe thunderstorms are possible Saturday afternoon
and evening mainly along and north of Interstate 70. The main
threats would be locally damaging wind gusts to 60 mph and large
hail to the size of quarters.

The chance for thunderstorms returns to much of the area on Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Tilly

In the hours before

Local storm report, May 30, 1:47 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      MARTINSBURG             39.52N 90.85W
05/29/2019                   PIKE               IL   EMERGENCY MNGR

            NUMEROUS SECONDARY ROADS WERE FLOODED ACROSS
            THE SOUTHWESTERN PORTIONS OF THE COUNTY.
            ALSO, SEVERAL CREEKS WERE OUT OF THEIR BANKS
            DUE TO FLASH FLOODING.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:15 PM CDTAreal Flood WarningLSXLewis, Marion19 hr
May 31, 2:39 PM CDTFlash Flood WatchLSXLewis, Marion49 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.